Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 173, NWS Hastings, NE

July 3, 2004Franklin County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 3, 2004, 9:14 PM CDT for Franklin County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2004, 9:14 PM CDT (02:14 UTC)
Expired
Jul 3, 2004, 10:15 PM CDT
In force
61 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Franklin County, NE

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 6:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1650 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:23 PM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, Jul 3, 3:23 PM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
323 PM CDT SAT JUL 3 2004

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...MAIN CONCERNS WILL BE
PRECIPITATION CHANCES AND AFTERNOON TEMPERATURES. VISIBLE SATELLITE
IMAGERY SHOWS MAINLY CLEAR SKIES ACROSS KANSAS AND NEBRASKA AS OF
1845Z.  SOME CONVECTION STARTING TO FIRE IN EASTERN WYOMING AND
WESTERN SOUTH DAKOTA. SURFACE RIDGE CURRENTLY IN SOUTHWEST
NEBRASKA...WITH SOUTHERLY FLOW STARTING UP THROUGH EASTERN
COLORADO/WESTERN KANSAS. FRONT/DRYLINE WAS EVIDENT IN EXTREME WESTERN
SECTIONS OF THE NEBRASKA PANHANDLE AT 19Z. ON WATER VAPOR IMAGERY...
TWO SHORT WAVES WHICH WILL AFFECT THE AREA CAN BE SEEN. THE FIRST IS
IN NORTHEAST WYOMING...AND IT IS SLOWLY SWINGING TO THE SOUTHEAST.
THE SECOND WAVE IS IN SOUTHERN CALIFORNIA MOVING SLOWLY TO THE EAST.
LAPS CAPE VALUES WERE RUNNING FROM NEAR 900 IN WESTERN SECTIONS OF
THE FORECAST AREA TO 3000 J/KG IN THE EAST.

EXPECT SHORT WAVE MOVING OUT OF WYOMING TO HELP TRIGGER
THUNDERSTORMS ALONG THE FRONT IN SOUTH DAKOTA/NEBRASKA PANHANDLE.
STORM WILL GENERALLY BE MOVING OUT OF THE SOUTHEAST...SO THEY
SHOULD FEED RIGHT DOWN INTO THE FORECAST AREA OVERNIGHT. SUBSIDENCE
BEHIND THE WAVE TOMORROW WILL ALLOW FOR MOSTLY SUNNY SKIES ONCE
AGAIN.  THE SHORT WAVE SEEN IN CALIFORNIA THIS AFTERNOON IS
FORECAST BY THE ETA/GFS TO MOVE TO THE NORTHEAST TONIGHT AND INTO
EASTERN COLORADO BY 05/00Z.  AS WAVE MOVES THROUGH NEBRASKA...IT
WILL HELP TRIGGER THUNDERSTORMS ONCE AGAIN TOMORROW EVENING AND MOVE
TO ACROSS THE FORECAST AREA DURING THE NIGHT.  STRONG UPPER LEVEL
TROUGH AND SURFACE FRONT WILL BE DROPPING SOUTH ACROSS THE NORTHERN
PLAINS ON MONDAY.  EXPECT WIDE SPREAD CONVECTION ALONG AND BEHIND
THE FRONT ON MONDAY.  NORTH CENTRAL KANSAS COUNTIES MAY STILL SEE
WARM CONDITIONS MONDAY AFTERNOON AHEAD OF THE COLD FRONT.

.LONG TERM...TUESDAY THROUGH SATURDAY.  THE CENTRAL PLAINS WILL BE
IN NORTHWEST FLOW PATTERN TUESDAY BEHIND SHORTWAVE TROF.  TEMPS WILL
TREND COOLER FOLLOWING FROPA...WITH DRY WX IN SUBSIDENCE BEHIND THE
WAVE.  HEIGHTS THEN RISE THROUGH MID WEEK WITH RIDGING AHEAD OF
DEEPENING LOW OVER ALBERTA...WITH TEMPERATURES MODERATING THROUGH
DAY7.  LATEST GFS SUGGESTING OUTSIDE CHANCE FOR ELEVATED CONVECTION
TUESDAY NIGHT WITH RETURN OF WARM AIR ADVECTION AND INCREASING LOW
LEVEL JET.  CHANCES ATTM APPEAR TOO SLIM TO WARRANT MENTION
ESPECIALLY GIVEN HIGHER PROBABILITIES EARLIER IN THE WEEK FROM
OVERNIGHT MCS ACTIVITY.  EXTENDED REMAINS DRY FOR NOW AND
TIMING/PLACEMENT OF PACIFIC TROF WILL BE MONITORED.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

NELSON/FAY
Hazardous weather outlook, Jul 3, 6:53 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
653 PM CDT SAT JUL 3 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-041200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
653 PM CDT SAT JUL 3 2004

...SEVERE THUNDERSTORM WATCH UNTIL 2 AM CDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ACROSS SOUTHERN SOUTH DAKOTA AND WESTERN
NEBRASKA WILL ORGANIZE AND MOVE SOUTHEAST AND APPROACH THE OUTLOOK
AREA AFTER 9 PM. THUNDERSTORM WIND GUSTS TO 70 MPH...GOLFBALL SIZE
HAIL...AND LOCALLY HEAVY RAINFALL ARE THE PRIMARY HAZARDS FROM THE
STORMS. INITIAL STORM MOVEMENT WILL BE EAST SOUTHEAST AROUND 20
MPH...BUT WILL ACCELERATE AS THE STORMS ORGANIZE. LOCALIZED FLASH
FLOODING IS POSSIBLE...DUE TO SATURATED GROUND CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA LATE SUNDAY
AFTERNOON AND OVERNIGHT...WITH ISOLATED CHANCES FOR LARGE HAIL
AND LOCALLY HEAVY RAINFALL POSSIBLE ONCE AGAIN.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL EXIST MONDAY AND MONDAY
NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 9 PM.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE...

HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)

FAY/T

In the hours before

Local storm report, Jul 3, 8:30 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
830 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND GST     6 N BERTRAND            40.61N 99.63W
07/03/2004  70 MPH           PHELPS             NE   TRAINED SPOTTER

&&

LAWRENCE
Special weather statement, Jul 3, 8:57 PM CDT, 17 minutes before
KSZ005>007-017>019-NEZ039>041-046>049-061>064-074>077-084>087-040400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
857 PM CDT SAT JUL 3 2004

...STRONG WINDS LIKELY AHEAD OF APPROACHING THUNDERSTORMS...

A STRONG GUST FRONT OUT AHEAD OF A LINE OF THUNDERSTORMS WILL MOVE
EAST ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS THROUGH 11 PM.  AT 855 PM...THE LEADING EDGE OF THIS
LINE STRETCHED ALONG A LINE FROM LOUP CITY TO MINDEN TO ALMA
NEBRASKA.  THIS LINE OF STRONG WINDS WILL REACH THE HIGHWAY 281
CORRIDOR OF NEBRASKA BY 930 PM...AND INTO PHILLIPS...SMITH...ROOKS...
AND OSBORNE COUNTIES IN KANSAS BY 945 PM.  THE GUST FRONT WILL
CONTINUE MOVING EAST...REACHING ALONG A LINE FROM NEAR FULLERTON TO
YORK TO HEBRON NEBRASKA...AND ACROSS JEWELL AND MITCHELL COUNTIES IN
KANSAS BY 1030 PM.

AS THE GUST FRONT MOVES THROUGH THE AREA...WINDS WILL LIKELY GUST TO
BETWEEN 50 AND 60 MPH...WHICH MAY PRODUCE SOME MINOR DAMAGE.  SHOWERS
AND THUNDERSTORMS WILL THEN FOLLOW ABOUT 20 TO 30 MILES BEHIND THE
INITIAL GUST OF WIND.

LAWRENCE
Local storm report, Jul 3, 9:05 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
905 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0819 PM     TSTM WND DMG     ELWOOD                  40.59N 99.86W
07/03/2004                   GOSPER             NE   COUNTY OFFICIAL

            10 FT. 2-4 INCH DIAMETER TREES DOWN. WINDS ESTIMATED AT
            50-60 MPH.

&&

LAWRENCE
Local storm report, Jul 3, 9:07 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
907 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND GST     4 E AXTELL              40.48N 99.05W
07/03/2004  64 MPH           KEARNEY            NE   PUBLIC

            E-SPOTTER REPORT.

&&

LAWRENCE

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:18 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Phelps57 min
Jul 3, 8:20 PM CDTSevere Thunderstorm WarningGIDBuffalo, Sherman70 min
Jul 3, 8:36 PM CDTSevere Thunderstorm WarningGIDHarlan54 min
Jul 3, 8:39 PM CDTSevere Thunderstorm WarningGIDKearney51 min
Jul 3, 9:10 PM CDTSevere Thunderstorm WarningGIDAdams65 min
Jul 4, 12:18 AM CDTSevere Thunderstorm WarningGIDRooks42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.